MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD WHITE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD WHITE
Model Number 48630W
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 03/28/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy, while using an endowrist 30 curved-tip stapler instrument with a white stapler 30 reload on a vessel, the surgeon experienced a partial fire.Through follow up with the or clinicians, it was learned that there were no holes or gaps in the staple line, bleeding, or malformed staples observed.However, they did experience an exposed blade.In order to continue the staple line, additional tissue had to be dissected further up in order to fire the next reload with the backup stapler.
 
Additional Manufacturer Narrative
Based on the current information provided, the cause of the partial fire is unknown.The product has not been returned to intuitive surgical, inc.(isi) for evaluation.A follow-up mdr will be submitted if additional information is obtained.A review of the logs show an endowrist 30 curved-tip stapler instrument was installed on the system 14 times and fired 8 reloads (2 white, 3 blue, 3 white, in that order).On installations 1-5, clamping and firing were completed successfully with no errors in the logs.On installations 6 and 7, the logs show an error code indicating that there was no stapler cartridge detected by the system upon the install of the instrument.No clamping or firing was attempted on these installations.On installation 8, the system failed to communicate with the reload, this time prompting the user to select the white reload color via the the surgeon side console (ssc) touchpad.Clamping and firing were then successfully completed.On installation 9, there were 2 additional instances of error code 1164 in the logs, this time with parameters indicating that the detect load unit (dlu) pins in the stapler jaws had been shorted.No clamping or firing was attempted on this installation.Installation 10 was successful, however the system again failed to communicate with the reload, prompting the user to select the white reload color via the gui on the ssc touchpad.No clamping or firing was attempted on this installation.On installation 11, there was another instance of error code 1164, stating that the dlu pins may have been shorted.No clamping or firing was attempted.On installation 12, the user selected the white reload color and clamping and firing were completed successfully.On installation 13, another error shows in the logs indicating no stapler cartridge was detected in the jaws.The instrument was removed and installed for the 14th time.The white reload was selected by the user and clamping was completed successfully.This was followed by a firing failure, which stopped at ~44% completion.The logs show an error code with parameters of the error indicating that the failure occurred due to high torque detected during the firing.There were no other errors for this instrument in the logs.In summary: installs 6, 7, 9, 10, 11, and 13 all had issues with detecting the reload that was installed and no clamping or firing was attempted on these installs.Install 14 had a firing failure due to high torque during the firing.There were no incomplete clamps, or incomplete unclamps.There are no system errors in the logs that would have caused or contributed to the reported event.This complaint has been reported due to the following conclusion: during a da vinci-assisted surgical procedure, a firing failure occurred during use of the endowrist stapler 30 curved-tip stapler instrument with a white stapler 30 reload installed.The firing issue occurred while stapling a vessel which resulted in the need to resect additional tissue in order to continue the staple line.Blank mdr fields: follow-up was attempted, but the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Field e4 is blank because it is unknown if the initial reporter submitted a report to the fda.Fields g5 and g7 are not applicable.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Device evaluation: the endowrist stapler 30 curved-tip instrument was returned with the white endowrist 30 instrument reload and instrument sheath for failure analysis (fa) investigation.During analysis of the endowrist stapler 30 curved-tip instrument, the failure was confirmed via the system logs but not replicated during fa where the instrument was installed on an in-house system and passed initialization tests, moved intuitively with full range of motion in all directions and clamped and fired successfully.The customer reported complaint of an exposed blade on the white reload was confirmed as the cartridge was not found to have damage but, the knife was exposed within the knife track.The root cause of the exposed blade is not determinable.While not mentioned in the initial report, the stapler sheath was also returned for analysis and was found to have a tear on the proximal end measuring 0.017" x 0.023" with no material missing.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16826985
Report Number2955842-2023-12240
Device Sequence Number6849664
Product Code GDW
UDI-Device Identifier10886874112868
UDI-Public(01)10886874112868(10)M90211004
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 03/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48630W
Device Catalogue Number48630W
Device Lot NumberM90211004 1165
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/30/2023
Supplement Date Received by Manufacturer06/07/2023
Initial Report FDA Received Date04/27/2023
Supplement Report FDA Received Date06/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age73 YR
Patient SexMale
Patient Weight67 KG
Patient EthnicityNon Hispanic
Patient RaceWhite